Alert archive / Arizona / Flash Flood Watches in 2018
Flash Flood Watch 10, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood watch at Oct 13, 2018, 2:52 AM MST for 5 counties in Arizona; Imperial County, Riverside County, California. It took effect at Oct 13, 2018, 3:00 AM MST. It was in force for 25 hr.
The area
The counties it named.
The facts
- Issued
- Oct 13, 2018, 2:52 AM MST (09:52 UTC)
- In effect from
- Oct 13, 2018, 3:00 AM MST
- Expired
- Oct 14, 2018, 3:36 AM MST
- In force
- 25 hr
- Issued by
- NWS Phoenix, AZ
- Flood severity
- None
Counties Gila County, AZ, La Paz County, AZ, Maricopa County, AZ, Pinal County, AZ, Yuma County, AZ, Imperial County, CA, Riverside County, CA
The radar
The Yuma radar (KYUX), 149 km from the middle of the area, began a volume at 09:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood watch went out at Oct 13, 2:41 AM MST, 11 minutes earlier.
Area forecast discussion, Oct 13, 2:41 AM MST, 11 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 241 AM MST Sat Oct 13 2018 .SYNOPSIS... Scattered to numerous showers and thunderstorms over southeast California early this morning will transition to Arizona today. The shower activity will begin trending down from west to east later today but with a lingering slight chance continuing Sunday. A following weather system will become centered over Arizona for much of next week. However, it will have much less moisture to work with. Thus, rain chances will tend to be slight and confined to south-central Arizona. High temperatures will be much cooler today and overall, will remain well below normal through next week. && .DISCUSSION... Today and Sunday... Active convection underway over southeast California very early this morning. Classical dynamical forcing from upper level diffluence, the left exit region of the jet, and PVA. Plus there is MUCAPE of 500-1000 J/kg to produce some strong convection. There is also about 30-40 kts of 0-6km bulk shear to aid in storm longevity and intensity. This also favors brief very heavy rain from any given shower which in turn could easily produce Advisory level flooding. Though the storms are moving relatively quickly, there is potential for repeat showers over the same area which could lead to localized higher intensity flooding. As the dynamical forcing tracks eastward, so will the showers and thunderstorms. Anticipate development to get going in earnest over metro Phoenix before midday. Raised PoPs and QPF for most areas from 06Z Sat - 06Z Sunday. Will be evaluating need for a Flash Flood Watch in coordination with neighboring offices and WPC. Activity trends down over southeast CA by midday while areas east of there (including metro Phoenix) begin trending down late this afternoon. However, with the upper low center tracking across the forecast area tonight, there will be a lingering precip opportunity into Sunday. Of note, the system weakens quite a bit by early Sunday. High temps will be substantially cooler today with the precip activity and slightly warmer Sunday. Sunday night through Friday... As one system departs, another moves in from the north. That trajectory is typically a dry one and models show PWAT values dropping sharply as the associated cold front advects dry air southward into our area - most noticeably over southwest AZ and southeast CA. However, the upper trough quickly becomes a closed low centered over Arizona by Monday afternoon. It lingers through Wednesday before shifting north-northeastward by Thursday. This keeps PoPs going over south- central AZ. But, due to drier air in place, PoPs are only in the slight category (except for occasional chance level numbers over higher terrain areas of south-central AZ). There may be a lingering baggy trough remaining on Friday but heights/thicknesses will be higher. Anticipate somewhat cooler temperatures on Monday (mainly over our western areas despite mostly clear skies there). Very gradual warming from there. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: A Pacific weather system will move inland early Saturday and will generate showers and thunderstorms over the terminals late Saturday morning. Stronger thunderstorms that move over the TAF sties will likely drop visibility temporarily, perhaps even into the MVFR range. Right now, the best chances for storms look to be in the 19 to 22Z time range although lingering thunderstorms will be possible into the evening hours. As far as ceilings are concerned, expect a redevelopment of clouds around 5 kft early Saturday morning with BKN skies lasting into the afternoon. Winds will stay out of the east tonight and early Saturday morning before switching to a south southwesterly direction briefly in the afternoon. Excluding strong thunderstorms, winds should be rather light for Saturday. Southeast California/Southwest Arizona including KIPL and KBLH: An approaching Pacific weather system will trigger showers and elevated convection tonight over the terminals which will provide a several hour window of precipitation chances. If a heavier shower moves over the airport tonight, expect a temporary drop in visibility, possibly down into the MVFR range. A broken band of precipitation will slowly move east tonight and should be out of the terminals by the 12 to 15Z timeframe. Another round of convection could develop Saturday afternoon but am much less confident that these storms will reach the terminals. For now, this has been excluded from the TAFs. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Monday through Friday: Isolated showers may persist into the first half of next week for the higher terrain north and east of Phoenix, but other locations further west should remain dry. Minimum relative humidity values across the lower deserts will range from 10-40 percent with the driest conditions across the western deserts. A cold front will push southward through southeast California and Arizona Monday. This will bring strong northerly winds to southwest AZ and southeast CA, with gusts to around 40 mph. Outside of Monday, winds will generally remain below 20 mph. High temperatures will stay well below normal especially across south-central Arizona where deserts highs will stay mostly in the 70s. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...AJ AVIATION...Wilson FIRE WEATHER...Hernandez
In the hours before
Special weather statement, Oct 13, 2:29 AM MST, 23 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
229 AM PDT SAT OCT 13 2018
CAZ564-570-131015-
Chuckwalla Mountains CA-Chuckwalla Valley CA-
229 AM PDT SAT OCT 13 2018
...SIGNIFICANT WEATHER ADVISORY FOR RIVERSIDE COUNTY UNTIL 315 AM
PDT...
At 229 AM PDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Desert Center, moving northeast at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Desert Center.
This includes the following highways...
CA Interstate 10 between mile markers 102 and 127.
CA Route 177 between mile markers 1 and 16.
LAT...LON 3378 11488 3349 11516 3360 11548 3393 11541
3395 11540
TIME...MOT...LOC 0929Z 216DEG 17KT 3364 11531
CBThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 2:29 AM MST | Special Weather Statement | PSR | 46 min | |
| Oct 13, 4:13 AM MST | Special Weather Statement | PSR | La Paz | 47 min |
| Oct 13, 4:37 AM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Oct 13, 5:47 AM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Oct 13, 7:22 AM MST | Flash Flood Warning | PSR | La Paz | 4 hr |
| Oct 13, 7:35 AM MST | Special Weather Statement | PSR | 40 min | |
| Oct 13, 8:05 AM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Oct 13, 8:15 AM MST | Special Weather Statement | PSR | Maricopa | 45 min |
| Oct 13, 8:26 AM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 6 hr |
| Oct 13, 8:38 AM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 4 hr |
| Oct 13, 8:49 AM MST | Severe Thunderstorm Warning | PSR | Maricopa | 41 min |
| Oct 13, 9:00 AM MST | Special Weather Statement | PSR | Maricopa | 30 min |
| Oct 13, 9:04 AM MST | Areal Flood Advisory | PSR | Maricopa | 4 hr |
| Oct 13, 9:14 AM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 4 hr |
| Oct 13, 9:33 AM MST | Special Weather Statement | PSR | Maricopa | 42 min |
| Oct 13, 10:08 AM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Oct 13, 10:26 AM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Oct 13, 10:41 AM MST | Areal Flood Advisory | PSR | Maricopa | 2 hr |
| Oct 13, 10:55 AM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Oct 13, 11:34 AM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Oct 13, 11:39 AM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Oct 13, 12:51 PM MST | Flash Flood Warning | PSR | Maricopa | 114 min |
| Oct 13, 1:17 PM MST | Flash Flood Warning | PSR | Pinal | 88 min |
| Oct 13, 2:09 PM MST | Areal Flood Advisory | PSR | Maricopa | 111 min |
| Oct 13, 2:30 PM MST | Areal Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Oct 13, 2:39 PM MST | Areal Flood Warning | PSR | Maricopa, Pinal | 12 hr |
| Oct 13, 2:50 PM MST | Flash Flood Warning | PSR | Maricopa | 115 min |
| Oct 13, 2:59 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Oct 13, 3:27 PM MST | Flash Flood Warning | PSR | La Paz, Yuma | 4 hr |
| Oct 13, 4:28 PM MST | Areal Flood Warning | PSR | Maricopa | 6 hr |
| Oct 12, 11:26 PM MST | Severe Thunderstorm Warning | PSR | Imperial, Riverside | 49 min |
| Oct 13, 12:02 AM MST | Areal Flood Advisory | PSR | Imperial, Riverside | 3 hr |
| Oct 13, 12:40 AM MST | Flash Flood Warning | PSR | Riverside, San Bernardino | 3 hr |
| Oct 13, 12:48 AM MST | Severe Thunderstorm Warning | PSR | Riverside | 42 min |
| Oct 13, 1:45 AM MST | Flash Flood Warning | PSR | Imperial | 3 hr |
| Oct 13, 1:48 AM MST | Severe Thunderstorm Warning | PSR | Riverside, San Bernardino | 42 min |
| Oct 13, 2:48 AM MST | Flash Flood Warning | PSR | Riverside, San Bernardino | 3 hr |
| Oct 13, 3:25 AM MST | Areal Flood Advisory | PSR | Imperial, Riverside | 3 hr |
| Oct 13, 4:08 PM MST | Areal Flood Advisory | PSR | Imperial | 5 hr |
Nearby
Flash Flood Watches in Arizona, 2018Flash Flood Watches in California, 2018Every flash flood watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.